If I Am Allergic To Penicillin, Will I Be Allergic To Other Antibiotics?

Penicillin and its derivatives (e.g., amoxicillin, methicillin, and dicloxacillin) are the most commonly encountered antibiotics resulting in allergic reactions. These drugs contain a structure referred to as the beta-lactam ring, which is also present in other classes of antibiotics, including cephalosporins (e.g., cephalexin, cefuroxime), carbapenems (imipenem and meropenem, which are both intravenous drugs), and monobactams (aztreonam, which is also an intravenous drug).

Because all of these groups of antibiotics share a common chemical structure, there is concern that reacting to one drug will pre-dispose a person to a reaction to a related drug (called “immunologic cross-reactivity”). Certainly, when patients are allergic to an antibiotic in a specific group, (e.g., Penicillin VK, which is oral penicillin), there is a very high chance that they will react to another medication in that group (e.g., dicloxacillin, which is a penicillin derivative).

When individuals who are truly allergic to a penicillin derivative take one of the cephalosporin drugs, very few of them will have an allergic reaction. However, in order to be as safe as possible, we recommend that cephalosporins be avoided in patients who are truly penicillin-allergic unless no other good antibiotic option is available.

While carbapenem drugs should be similarly avoided in patients who are penicillin-allergic, aztreonam can be safely given to patients who have a penicillin Allergy. There is no other known allergy link between penicillin and other classes of antibiotics, such as sulfa (e.g., Bactrim), quinolones (e.g., Levaquin), and macrolides (e.g., erythromycin, Biaxin).

Tags: Drug Allergy

Leave a Reply